Electrocardiographic changes suggestive of myocardial ischemia elicited by dipyridamole infusion in acute rejection early after heart transplantation.
Acute cardiac rejection, syndrome X, and arterial hypertension can induce small vessel damage and, therefore, restriction of coronary reserve in the presence of normal epicardial coronary arteries. A characteristic response pattern to dipyridamole (DIP) infusion has been previously described in syndrome X and arterial hypertension: ST segment depression without any measurable systolic dysfunction. The aim of this study was to establish whether acute cardiac rejection might induce electrocardiographic alterations during DIP infusion. Changes in the 12-lead electrocardiogram and two-dimensional echocardiogram during high-dose DIP infusion (up to 0.84 mg/kg in 10 minutes) were evaluated within 24 hours of endomyocardial biopsy in 14 transplanted patients. A total of 47 biopsy-controlled DIP studies were performed within 5 weeks after cardiac transplantation. For each patient, at least 7 days elapsed between two consecutive studies. Electrocardiographic and echocardiographic tracings were analyzed without prior knowledge of endomyocardial biopsy findings. No remarkable side effects occurred in any case, so that the DIP study could be completed in all patients. A diagnostic (greater than 0.1 mV) ST segment depression was found in 11 studies. The sensitivity and specificity of DIP-induced ST segment depression for the detection of biopsy-proven acute rejection were 72% and 94%, respectively. These data show that DIP stress is feasible and safe in transplanted patients and that acute cardiac rejection can be accompanied by DIP-induced ST segment depression without detectable impairment in systolic function. These changes might provide noninvasive markers for surveillance of rejection.
- Copyright © 1990 by American Heart Association